Georgia, 2023

Hail and Damaging Wind in Georgia, April 25, 2023

April 25, 2023 · NWS CHS · 2 events in 1 county or zone

Strong diurnal heating along with a weak sea breeze circulation led to a few strong to severe thunderstorms during late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strong diurnal heating along with a weak sea breeze circulation led to a few strong to severe thunderstorms during late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 25, 2:44 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 25, 2:44 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
344 PM EDT Tue Apr 25 2023

.SYNOPSIS...
High pressure will pass to our north today, then translate
offshore. A series of storm systems will bring impacts to our
area through the end of the week, possibly into early next
week. High pressure will then return next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
At mid-afternoon, KCLX detected at least scattered showers and
isolated thunderstorms across NE GA. Satellite indicated a few
clusters of towering cumulus clouds across the SC Lowcountry. As a
weak sea breeze develops this afternoon, pushing slowly inland
through the rest of the afternoon. HRRR and RAP forecast CAPE to
range between 1000-1500 J/kg during the heat of this afternoon
across SE GA. Recent runs of the CAMs indicate that isolated to
scattered showers and thunderstorms will develop across SE GA, then
tracking NE across the SC Lowcountry before dissipating. PoPs have
been configured to show scattered to numerous showers and isolated
thunderstorms over SE GA, with coverage expected to tail off as the
convection moves over the SC Lowcountry.

Instability across the forecast area should rapidly decrease
following sunset this evening. Any lingering showers should
dissipate 1 to 2 hours following sunset. Showers may persist well
offshore, within an area of moisture convergence along the edge of
the sfc ridge. Using a blend of MOS, low temperatures are forecast
to range from the low to mid 50s inland to the upper 50s along the
coast.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: A closed low over the James Bay will start to shear apart
with a wave over the central United States moving east. As this
occurs, surface high pressure over the Great Lakes will head east
towards New England and start to loose cohesion. Towards SC/ GA a
weak coastal trough will form and begin to push inland. When this
happens, there tends to be more coverage in showers than high res
guidance alone would support. PWATs are already above 1.00" across
GA with coverage being fairly robust today (Tuesday), so given that
have kept chance PoPs in the forecast. Expect high temperatures in
the mid to upper 70s with a noticeable rise in humidity compared to
the previous days.

Thursday/ Friday: The closed low that was over the central United
States on Wednesday will be pushing east and filling Thursday with
fragments of PV rapidly approaching the region. 850 MB temperatures
rise slightly to around 10/11 degrees C which support high
temperatures near 80 degrees in many locations. The main question
for Thursday will be the chance of precipitation. As of current,
most of the morning and early afternoon looks dry as mid-level
heights slightly rise thanks to the approaching wave. The rising
heights can be seen not only at 500 MB, but also in the forecast
soundings. The NAM shows multiple capping inversions in place, while
the GFS also shows modest mid-level capping. By Thursday night, the
open wave and core of the DCVA will approach from the west. Height
falls with the system are weak (around 20/40 m), but still appear
sufficient. There is some elevated instability across the region
Thursday night/ Friday morning, which would support mostly showers
with some embedded thunder. Friday morning, widespread showers with
some thunder will be ongoing across the region with a weak surface
low trying to form across northwestern SC. The wave axis will pass
the region Friday afternoon, with guidance generally showing a
quicker end to the precipitation than previous model runs. Behind
the wave, there really isn't a push of dry air though, and
suppression of precipitation will really only come from weak
downslope flow and DAVA. Given this, have kept a general downward
trend in the PoPs, but the precipitation will likely fall off
initially rather quickly, with redevelopment possible in the
afternoon. Expect high temperatures mostly in the mid to upper
70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The extended forecast continues to be advertised by an initial
active pattern with multiple wave forecast to impact the region.
This will mainly be driven by wave breaking in southern Canada with
a closed low pressure forming near the Great Lakes. Global ensembles
show high confidence in this occurring, but low confidence on the
southern periphery and associated waves of energy.

Friday night into Saturday, a weak mid-level wave will ejecting
northeast towards North Carolina with precipitation slowly clearing
the region from west to east. Guidance is showing the potential for
some afternoon development (towards GA and along the coast), which
is possible given that the vertical moisture profile is likely not
to change that much. Behind the wave Saturday, temperatures will
warm into the 80s with widespread dewpoints in the 60s (making for a
muggy and warm day).

The vertically stacked low pressure over the Great Lakes on Sunday
will begin to modulate as a potent wave dives southeast around the
backside of the low. The wave will then eject across the region on
Sunday. The exact timing of the low and associated precipitation
remains low confidence as the GFS has slowed down relative to the
other global guidance. Overall the agreement is fairly good, but the
deterministic GFS does appear to be a slight outlier here (supported
by the WPC EOF/ Cluster Phase Space diagrams). Given this, have kept
the forecast towards the slower ECMWF/ CMC solution. It should be
noted, that the wave will be taking on a slightly negative tilt at
this time, and depending upon the timing of the surface low there
could be a threat of severe weather Sunday. Stay tuned to the
forecast as further refinements are made.

A cold front will then cross the region on Monday, with cooler and
drier conditions persisting through Tuesday.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Prior to the 18Z TAFs, KCLX detected a cluster of showers and
isolated thunderstorms near KSAV. The KSAV TAF will be
initialized with a mention of VCSH, TEMPO for TSRA from 19-23Z.
Based on the expected timing and placement of the sea breeze and
radar trends, the KCHS and KJZI TAFs will also feature TEMPOs
from 19-23Z for SHRA. Winds at the terminals are forecast to
remain from the east until this evening, with occasional gusts
into the upper teens. Winds will shift from the NE and decrease
to around 5 kts with VFR ceilings. MVFR ceilings are expected to
develop along a sfc ridge Wednesday morning.

Extended Aviation Outlook:

Wednesday - Thursday: A coastal trough will move onshore Wednesday
which will allow for some transient MVFR cigs/ vsbys (esp. towards
KSAV), but mostly VFR conditions are forecast with winds slowly
veering around from the east. Thursday afternoon, winds will veer
around from the southeast with mostly VFR conditions forecast.

Friday: Late Thursday night into early Friday morning showers with
embedded thunder will be crossing overhead with mostly IFR
conditions forecast. As the wave heads east, cigs will try to
recover to MVFR/ VFR but will likely be chaotic through the day.
Winds turning from the west/ northwest Friday afternoon.

Saturday: VFR conditions with showers and thunderstorms coming to a
close. There is a slight chance of showers across the southern
zones, but confidence remains low here.

Sunday: Southwest winds 15 to 20 kts with gusts up to 25 kts. IFR/
MVFR conditions as surface low pressure approaches from the west.
Widespread showers with embedded thunderstorms.

&&

.MARINE...
A weak sfc ridge will remain across the marine zones tonight. The
pattern should yield NE winds, generally 10 to 15 kts with gust to
20 kts. Seas are forecast to range between 2-4 ft.

Extended Marine: A series of storm systems will bring some impacts
to the waters. The first will be on Wednesday as a coastal trough
slowly translates onshore with some gusts approaching 20 kts
Wednesday afternoon. By Friday, another mid-level disturbance will
approach the waters with waves building 3 to 5 ft. Seas and winds
will then start to relax late Friday. As of current, the forecast
continues to advertise seas and winds below Small Craft Advisory
criteria, but conditions will be close. On Sunday, a slightly
stronger system will approach the region with an area of low
pressure moving across inland South Carolina. Small Craft Advisories
may be needed with this third system and directly after into Monday
morning.

Rip Currents: Winds will be out of the northeast with a 1 - 3 ft
swell forecast across the area. There will likely be some gusts with
the winds, but overall gusts will remain in the 15 to 20 kt range
while wave period will be around 8 seconds. Given this, have kept
the risk of rip currents low for Wednesday and Thursday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...Haines
LONG TERM...Haines
AVIATION...NED/Haines
MARINE...NED/Haines
Hazardous weather outlook, Apr 25, 2:22 AM EST, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
322 AM EDT Tue Apr 25 2023

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-260730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
322 AM EDT Tue Apr 25 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Apr 25, 5:25 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Charleston SC
625 PM EDT Tue Apr 25 2023

GAZ137-140-141-252300-
Inland McIntosh-Coastal McIntosh-Long-
625 PM EDT Tue Apr 25 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH AND LONG
COUNTIES...

At 625 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Tibet, moving southeast at 15 mph.

HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Darien, Tibet, Townsend, Crescent, Carnigan, Eulonia, Pine Harbor,
and Valona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3134 8147 3134 8148 3145 8162 3147 8161
      3151 8166 3154 8166 3155 8169 3167 8160
      3154 8128 3133 8145
TIME...MOT...LOC 2225Z 304DEG 15KT 3156 8159

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BSH

The radar

The Jacksonville radar (KJAX), 120 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McIntosh

When
April 25, 5:29 PM EST to 5:30 PM EST
Where
McIntosh County, 3.14 mi NW of Townsend
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.560, -81.570

A McIntosh County emergency manager reported 0.75 inch size hail.

Thunderstorm Wind, McIntosh

When
April 25, 5:29 PM EST to 5:30 PM EST
Where
McIntosh County, 3.14 mi NW of Townsend
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.560, -81.570

A McIntosh County emergency manager reported multiple trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093620, 1093622.